Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 206, NWS Twin Cities, MN

August 24, 2006Isanti County, Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 24, 2006, 4:26 PM CDT for Isanti County, Kanabec County, Mille Lacs County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 4:26 PM CDT (21:26 UTC)
Expired
Aug 24, 2006, 5:30 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:17 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242131
SVRMPX
MNC059-065-095-242230-
/O.NEW.KMPX.SV.W.0206.060824T2126Z-060824T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
  ISANTI COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 530 PM CDT

* AT 423 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED NEAR      
  MILACA...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MORA...
  OGLIVIE...
  GRASSTON...
  BRAHAM...
  MILACA...
  BOCK...
  DAY...
  

HAIL UP TO NICKEL SIZE WAS BEEN REPORTED IN FORESTON AT 423 PM WITH 
THIS STORM.

STAY INDOORS...AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST
CENTRAL MINNESOTA.

LAT...LON 4585 9375 4558 9376 4559 9315 4590 9314

$$
1 follow-up statement
000 
WWUS53 KMPX 242227
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 PM CDT THU AUG 24 2006

MNC059-065-095-242237-
/O.EXP.KMPX.SV.W.0206.000000T0000Z-060824T2230Z/
MILLE LACS MN-KANABEC MN-ISANTI MN-
527 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR ISANTI...KANABEC AND MILLE
LACS COUNTIES EXPIRES AT 530 PM CDT...

SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE
THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE
ADDITIONAL WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST
CENTRAL MINNESOTA.

LAT...LON 4585 9375 4558 9376 4559 9315 4590 9314

$$

DE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:48 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 24, 3:48 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT THU AUG 24 2006

.DISCUSSION...TONIGHT THROUGH SUNDAY
DEEP SURFACE IN CENTRAL SOUTH DAKOTA ATTM WITH PRESSURE NEAR 1000
MB. VERY MOIST...UNSTABLE AIR PUSHING INTO THE MPX CWA IN ADVANCE
OF THIS SYSTEM WITH THE LATEST SPC HRLY MESOSCALE ANALYSIS FOR
20Z SHOWING A REMARKABLE 0.40 0-3 KM VGP TO THE SOUTH AND WEST OF
THE MINNESOTA RIVER VALLEY WITH 0.50 NOSING INTO SOUTH-CENTRAL MN.
THE 0-1 KM BULK SHEAR HAS BEEN PICKING UP TO AROUND 15 TO 25 KNOTS
TOO WHILE THE 0-6 KM BULK SHEAR IS ABOVE 50 KNOTS OVER MUCH OF
THE CWA. REMARKABLY STRONG NSE FOR AUGUST

WEVE BEEN WORKING WITH EXTREMELY LARGE HAIL PRODUCERS ALL DAY
WITH INITIAL ACTIVITY QUITE ELEVATED. HOWEVER...LOWERING LCL AND
LFC FIGURES SUGGEST STORMS WILL BECOME MORE SURFACE ROOTED WITH
INCREASING TORNADO POTENTIAL.

PWAT VALUES PICK UP TO FROM 1.5 TO 2 INCHES AS THE LOW MOVES
EASTWARD ACROSS FAR SOUTHERN MN. WHILE MOISTURE TRANSPORT COULD BE
A GOOD DEAL BETTER FOR A FLOOD EVENT...WE DID ISSUE A FLASH FLOOD WATCH
FOR OUR EASTERN MN COUNTIES AND OUR WEST WISCONSIN COUNTIES.
SYSTEM MAKES ITS WAY EAST OF THE AREA ON FRIDAY AND WE DRY OUT.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
DISCUSSION NOT AVAILABLE THIS ISSUANCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-RICE-
     SCOTT-SHERBURNE-STEARNS-TODD-WASHINGTON-WRIGHT COUNTY(IES).

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX COUNTY(IES).

&&
Hazardous weather outlook, Aug 24, 5:34 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 AM CDT THU AUG 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
534 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS MODERATE RISK OF SEVERE WEATHER ACROSS WEST CENTRAL AND
SOUTHERN MINNESOTA AND FAR WEST CENTRAL WISCONSIN. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE OUTLOOK AREA.

SEVERAL WEATHER FEATURES WILL BRING POTENTIAL FOR SIGNIFICANT
SEVERE WEATHER DEVELOPMENT TODAY AND TONIGHT. THE FIRST FOCUS FOR
THUNDERSTORMS WILL BE A NEARLY STATIONARY WARM FRONTAL BOUNDARY
POSITIONED ACROSS FAR SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN THROUGH THE AFTERNOON. THE ATMOSPHERE TO THE NORTH OF
THIS BOUNDARY WILL BECOME UNSTABLE AS TEMPERATURES WARM UP AND
MOISTURE INCREASES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THIS BOUNDARY. STRONG VERTICAL WIND SHEAR AND
MODERATE INSTABILITY WILL ALLOW THESE STORMS TO POTENTIALLY BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
POSSIBLE. THE GREATEST RISK FOR TORNADOES WILL BE ALONG AND JUST
NORTH OF THE FRONT...OR SOUTHWEST OF AN ALEXANDRIA TO ST. CLOUD
MINNESOTA TO NEW RICHMOND TO MENOMONIE WISCONSIN LINE. THE FRONT
WILL BEGIN TO MOVE NORTH AND EAST TOWARDS SOUTH CENTRAL MINNESOTA
AND FAR WEST CENTRAL WISCONSIN THIS EVENING. STORMS THAT DEVELOP
ALONG THIS FRONT WILL LIKELY EXPAND INTO A LARGE THUNDERSTORM
COMPLEX LATE THIS EVENING BRINGING HEAVY RAIN WITH IT.

A SECOND AREA OF THUNDERSTORMS WILL BE ASSOCIATED WITH A SURFACE
LOW PRESSURE SYSTEM AND COLD FRONT MOVING EAST OUT OF SOUTH
DAKOTA. THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED TO THE
IMMEDIATE LOCATION OF THE COLD FRONT WHICH WILL ENTER SOUTHWEST
MINNESOTA THIS EVENING. SOME ISOLATED THUNDERSTORMS MAY DEVELOP
WELL AHEAD OF THE FRONT ACROSS EXTREME SOUTHERN MINNESOTA AND
SOUTH OF THE NEARLY STATIONARY WARM FRONT. ALL OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. THIS
ACTIVITY WILL MOVE EASTWARD LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY AFTERNOON HOURS
FRIDAY IN WEST CENTRAL WISCONSIN...BUT THEY ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT.

MDB

In the hours before

Local storm report, Aug 24, 4:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             1 S GILMAN              45.72N 93.95W
08/24/2006  E0.75 INCH       BENTON             MN   TRAINED SPOTTER

            OBSERVED AT INTERSECTION OF HWY 14 AND 65

&&

BVS
Local storm report, Aug 24, 4:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             SAUK CENTRE             45.74N 94.96W
08/24/2006  E0.88 INCH       STEARNS            MN   TRAINED SPOTTER

            HAIL NICKEL OCCASIONAL QUARTER SIZE

&&

LRS
Local storm report, Aug 24, 4:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             VILLARD                 45.71N 95.27W
08/24/2006  E1.00 INCH       POPE               MN   FIRE DEPT/RESCUE

&&

LRS
Local storm report, Aug 24, 4:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 E ELLSWORTH           44.74N 92.44W
08/24/2006  E0.75 INCH       PIERCE             WI   TRAINED SPOTTER

&&

AZ
Local storm report, Aug 24, 4:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             3 SE SAUK CENTRE        45.71N 94.91W
08/24/2006  E1.00 INCH       STEARNS            MN   TRAINED SPOTTER

&&

BVS
Local storm report, Aug 24, 4:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ELMWOOD                 44.78N 92.15W
08/24/2006  E2.50 INCH       PIERCE             WI   TRAINED SPOTTER

&&

AZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:57 AM CDTSevere Thunderstorm WarningMPXMcLeod33 min
Aug 24, 8:06 AM CDTSevere Thunderstorm WarningMPXCarver, Sibley39 min
Aug 24, 8:27 AM CDTSevere Thunderstorm WarningMPXScott48 min
Aug 24, 8:29 AM CDTSevere Thunderstorm WarningMPXMcLeod31 min
Aug 24, 8:42 AM CDTSevere Thunderstorm WarningMPXCarver48 min
Aug 24, 8:48 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice42 min
Aug 24, 8:55 AM CDTSevere Thunderstorm WarningMPXLe Sueur20 min
Aug 24, 9:04 AM CDTSevere Thunderstorm WarningMPXSibley26 min
Aug 24, 9:13 AM CDTSevere Thunderstorm WarningMPXScott62 min
Aug 24, 9:19 AM CDTSevere Thunderstorm WarningMPXDakota41 min
Aug 24, 9:28 AM CDTSevere Thunderstorm WarningMPXRice47 min
Aug 24, 9:46 AM CDTSevere Thunderstorm WarningMPXGoodhue59 min
Aug 24, 9:53 AM CDTSevere Thunderstorm WarningMPXCarver22 min
Aug 24, 9:59 AM CDTSevere Thunderstorm WarningMPXDakota, Rice61 min
Aug 24, 10:11 AM CDTSevere Thunderstorm WarningMPXScott49 min
Aug 24, 10:37 AM CDTSevere Thunderstorm WarningMPXGoodhue53 min
Aug 24, 10:59 AM CDTSevere Thunderstorm WarningMPXDakota, Rice46 min
Aug 24, 11:12 AM CDTSevere Thunderstorm WarningMPXScott31 min
Aug 24, 11:22 AM CDTSevere Thunderstorm WarningMPXGoodhue53 min
Aug 24, 11:37 AM CDTSevere Thunderstorm WarningMPXRice38 min
Aug 24, 11:40 AM CDTSevere Thunderstorm WarningMPXDakota54 min
Aug 24, 11:55 AM CDTSevere Thunderstorm WarningMPXWright65 min
Aug 24, 12:04 PM CDTSevere Thunderstorm WarningMPXGoodhue41 min
Aug 24, 12:41 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens49 min
Aug 24, 12:48 PM CDTSevere Thunderstorm WarningMPXHennepin57 min
Aug 24, 12:57 PM CDTSevere Thunderstorm WarningMPXWright33 min
Aug 24, 1:39 PM CDTSevere Thunderstorm WarningMPXAnoka66 min
Aug 24, 1:55 PM CDTFlash Flood WatchMPXAnoka, Benton, Carver, Chisago, Dakota, Goodhue and 13 more14 hr
Aug 24, 2:19 PM CDTSevere Thunderstorm WarningMPXStearns21 min
Aug 24, 2:53 PM CDTSevere Thunderstorm WarningMPXBenton37 min
Aug 24, 3:03 PM CDTSevere Thunderstorm WarningMPXRamsey, Washington27 min
Aug 24, 3:07 PM CDTSevere Thunderstorm WarningMPXIsanti23 min
Aug 24, 3:17 PM CDTSevere Thunderstorm WarningMPXMille Lacs28 min
Aug 24, 3:22 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope38 min
Aug 24, 3:26 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti34 min
Aug 24, 3:28 PM CDTSevere Thunderstorm WarningMPXWashington47 min
Aug 24, 3:46 PM CDTSevere Thunderstorm WarningMPXStearns, Todd59 min
Aug 24, 4:42 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns63 min
Aug 24, 5:09 PM CDTTornado WarningMPXNicollet66 min
Aug 24, 5:12 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright63 min
Aug 24, 5:14 PM CDTTornado WarningMPXBlue Earth, Brown16 min
Aug 24, 5:39 PM CDTTornado WarningMPXLe Sueur66 min
Aug 24, 5:41 PM CDTSevere Thunderstorm WarningMPXSherburne49 min
Aug 24, 5:51 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin54 min
Aug 24, 6:03 PM CDTSevere Thunderstorm WarningMPXRice57 min
Aug 24, 6:22 PM CDTTornado WarningMPXRice53 min
Aug 24, 6:45 PM CDTSevere Thunderstorm WarningMPXLe Sueur45 min
Aug 24, 6:53 PM CDTSevere Thunderstorm WarningMPXGoodhue52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.